Adverts

Open Access Articles- Top Results for Calcium channel blocker toxicity

Calcium channel blocker toxicity

Calcium channel blocker toxicity
File:LipidEmulsion.JPG
A 20% lipid emulsion commonly used for calcium channel blocker toxicity
Classification and external resources
ICD-10 T46.1X1A
ICD-9 972
DiseasesDB 3971
MedlinePlus 002580
eMedicine article/2184611
NCI Calcium channel blocker toxicity
Patient UK Calcium channel blocker toxicity
MeSH D062787

Calcium channel blocker toxicity, calcium channel blocker poisoning or calcium channel blocker overdose is the taking of too much of the medications known as calcium channel blockers either by accident or on purpose.[1] This often causes a slow heart rate and low blood pressure.[2] This can progress to the heart stopping altogether. Other symptoms may include nausea, vomiting, sleepiness, and shortness of breath. Symptoms usually occur in the first six hours but with some forms of the medication may not start until 24 hours.[3]

There are a number of treatments that may be useful. These include efforts to reduce absorption of the drug including: activated charcoal taken by mouth if given shortly after the ingestion or whole bowel irrigation if an extended release formula was taken. Efforts to cause vomiting are not recommended.[2] Medications to treat the toxic effects include: intravenous fluids, calcium gluconate, glucagon, high dose insulin, vasopressors and lipid emulsion.[2][3] Extracorporeal membrane oxygenation may also be an option.[2]

Greater than ten thousand cases of calcium channel blocker toxicity were reported in the United States in 2010. Along with beta blockers and digoxin calcium channel blockers have one of the highest rates of death in overdose.[3] These medications first became available in the 1970s and 1980s. It is one of the few medications in which one pill can result in the death of a child.[3]

Signs and symptoms

Most people who have taken too much of a calcium channel blocker have a slow heart rate and low blood pressure.[2] This can progress to the heart stopping altogether.[3] Other potential symptoms include: nausea and vomiting, a decreased level of consciousness, and breathing difficulties.[3] Symptoms if they occur usually begin within 6 hours of taking the medication by mouth.[3] With extended release formulations symptoms may not occur for up to a day.[3] Seizures are rare in adults but in children occur more often.[3]

Cause

Calcium channel blockers also known as calcium channel antagonists are used widely for a number of health conditions.[4] Thus they are commonly present in many peoples homes. In young children one pill may cause serious health problems and potentially death.[4] The type of calcium channel blocker that cause the greatest number of deaths in 2010 in the United States was verapamil.[3] This agent is believed to cause more heart problems than many of the others.[3]

Diagnosis

A blood or urine test to diagnosis toxicity is not generally available.[3] CCB toxicity may cause high blood sugar levels and this is often a sign of how severe the overdose will be.[2]

Electrocardiogram

CCB toxicity can cause a number of electrocardiogram abnormalities with a low sinus rhythm being the most common.[2] Others include: QT prolongation, bundle branch block, first-degree atrioventricular block and even sinus tachycardia.[2]

Differential

It may not be possible to tell the difference between a beta blocker toxicity and a calcium channel blocker overdose based on signs and symptoms.[2]

Management

The medical management of a person CCB toxicity may be difficult.[2] It may not improve with the usually treatments used for a low blood pressure and a slow heart rate.[5] In those who have no symptoms or signs six hours following taking an immediate release formulation and 24 hours after taking an extended release formulation need no further medical treatment.[3]

Decontamination

Activated charcoal is recommended if it can be given within an hour of two of taking the calcium channel blockers.[2] In those who have taken an extended release formulation of a CCB but are otherwise doing okay whole bowel irrigation with polyethylene glycol may be useful.[2] Causing vomiting by the use of medications such as epicac is not recommended.[2]

Insulin

High doses of intravenous insulin may be useful and are a potential first line treatment in overdoses.[2][6] As this treatment may cause a drop in blood sugar and blood potassium levels these should be monitored closely.[6]

Lipid emulsion

There is tentative clinical evidence and good theoretical evidence or the benefit of lipid emulsion in severe overdoses of CCB.[7]

Epidemiology

Greater than 10,000 cases of potential calcium channel blocker toxicity occurred in the United States in 2010.[3] When death occurs in overdose, heart medications are the cause more than 10% of time.[3] The three most common types of heart medications that result in this outcome are calcium channel blockers along with beta blockers and digoxin.[3]

References

  1. ^ "Calcium channel blocker overdose". ADAM. 2011-01-19. Retrieved 9 May 2014. 
  2. ^ a b c d e f g h i j k l m n Palatnick, Wesley (Feb 2014). "Emergency Department Management of Calcium-Channel Blocker, Beta Blocker, and Digoxin Toxicity". Emergency Medicine Practice 16 (2). 
  3. ^ a b c d e f g h i j k l m n o p Marx, John A. Marx (2014). "Cardiovascular Drugs". Rosen's emergency medicine : concepts and clinical practice (8th ed. ed.). Philadelphia, PA: Elsevier/Saunders. pp. Chapter 152. ISBN 1455706051. 
  4. ^ a b Olson, Kent (2011). "Calcium Channel Antagonists". Poisoning & drug overdose (6th ed. ed.). New York: McGraw-Hill Medical. pp. Chapter 40. ISBN 0071668330. 
  5. ^ Shepherd, G (Oct 1, 2006). "Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers.". American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists 63 (19): 1828–35. PMID 16990629. doi:10.2146/ajhp060041. 
  6. ^ a b Engebretsen, KM; Kaczmarek, KM; Morgan, J; Holger, JS (Apr 2011). "High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning.". Clinical toxicology (Philadelphia, Pa.) 49 (4): 277–83. PMID 21563902. doi:10.3109/15563650.2011.582471. 
  7. ^ Rothschild, L; Bern, S; Oswald, S; Weinberg, G (Oct 5, 2010). "Intravenous lipid emulsion in clinical toxicology.". Scandinavian journal of trauma, resuscitation and emergency medicine 18: 51. PMC 2958894. PMID 20923546. doi:10.1186/1757-7241-18-51.